Alert archive / West Virginia / Freeze Watches in 2016
Freeze Watch 5, NWS Charleston, WV
NWS Charleston, WV issued this freeze watch at Apr 7, 2016, 3:47 PM EDT for 28 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Apr 9, 2016, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 7, 2016, 3:47 PM EDT (19:47 UTC)
- In effect from
- Apr 9, 2016, 2:00 AM EDT
- Expired
- Apr 8, 2016, 3:48 AM EDT
- In force
- Issued by
- NWS Charleston, WV
All 41 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at Apr 7, 3:41 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 7, 3:41 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT THU APR 7 2016
.SYNOPSIS...
RAIN SHOWERS TRANSITIONING TO A MIX WITH SNOW SHOWERS THIS EVENING.
COLDER. UPPER LEVEL DISTURBANCE CROSSES FRIDAY NIGHT INTO SATURDAY
WITH ROUNDS OF RAIN/SNOW SHOWERS. VERY COLD SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RAIN SHOWERS CONTINUE TO PUSH FROM WEST TO EAST ACROSS THE CENTRAL
APPALACHIANS AND MIDDLE OHIO VALLEY THIS AFTERNOON AND EVENING
AHEAD OF A GREAT LAKES UPPER LEVEL LOW AND ASSOCIATED SURFACE COLD
FRONT. GUSTY WINDS WILL CONTINUE INTO THIS EVENING...WITH GREATER
GUSTS POSSIBLE UNDERNEATH SHOWERS. DRIER AIR WILL FILTER IN LATER
THIS EVENING BEHIND THE FRONT...ALONG WITH A RENEWED ROUND OF COLD
AIR ADVECTION SENDING TEMPERATURES TO NEAR AND BELOW FREEZING
ACROSS SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY WHERE THE
PREVIOUS FREEZE WATCH HAS BEEN UPGRADED TO A FREEZE WARNING.
ENOUGH CLOUD COVER SHOULD REMAIN INTACT TO PREVENT WIDESPREAD
FREEZING TEMPERATURES FROM MATERIALIZING FARTHER EAST INTO WEST
VIRGINIA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AFTER A RELATIVELY DRY START TO THE DAY ON FRIDAY...WITH THE
EXCEPTION BEING SOME LEFTOVER RAIN/SNOW SHOWER ACTIVITY IN THE
MOUNTAINS...A POTENT UPPER LEVEL TROUGH WILL TRAVERSE THROUGH THE
WESTERN GREAT LAKES INTO THE OHIO VALLEY FRIDAY AFTERNOON AND
EVENING. A STRONG ROUND OF UPPER LIFT...ENHANCED BY A 140+ KNOT
JET SLIDING ACROSS THE REGION...WILL LEAD TO INCREASING RAIN/SNOW
CHANCES LATER FRIDAY EVENING THROUGH FRIDAY NIGHT. SNOW AMOUNTS OF
UP TO HALF AN INCH WILL BE POSSIBLE ACROSS THE LOWLANDS...WHILE
THE HIGHER BASED LOCALES IN THE MOUNTAINS MAY SEE A FEW INCHES.
ADDITIONALLY...STRONG COLD AIR ADVECTION WILL SEND MUCH IF NOT
ALL OF THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS NEAR OR
BELOW FREEZING BY DAYBREAK SATURDAY. HAVE THUS HOISTED A FREEZE
WATCH FOR ALL BUT THE FAR EASTERN COLUMN OF COUNTIES ACROSS WEST
VIRGINIA AS THIS SEASON/S FROST/FREEZE PROGRAM HAS YET TO BEGIN
THERE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURGE OF ARCTIC AIR WILL PROVIDE A COLD START TO THE WEEKEND WITH
850MB TEMPS FALLING TO AROUND -10C EARLY SATURDAY. TEMPERATURES ON
SATURDAY MAY BE HARD PRESSED TO TOUCH 40 IN MANY AREAS. WE WILL
ALSO CONTEND WITH UPSLOPE SNOW SHOWERS INTO THE APPALACHIANS THROUGH
MUCH OF SATURDAY...WITH SOME ACCUMULATIONS LIKELY ABOVE 2500 FEET.
WE MAY NEED SOME SNOW ADVISORIES GIVEN A PROLONGED PERIOD OF SNOW UP
AGAINST THE HIGH TERRAIN IN THE SOUTHEAST PORTION OF THE CWA. THIS
SNOW SHOULD WIND DOWN SATURDAY AFTERNOON/EVENING AS HIGH PRESSURE
BUILDS IN.
AS WE HEAD INTO SATURDAY NIGHT...HIGH PRESSURE TAKES UP RESIDENCE
DIRECTLY OVERHEAD WEST VIRGINIA...SETTING UP THE COLDEST NIGHT AS
TEMPERATURES FALL OFF WELL INTO THE 20S (TEENS HIGHER TERRAIN). A
FEW VALLEYS COULD ALSO SQUEEZE OUT SOME UPPER TEENS. WE WILL LIKELY
NEED ANOTHER FREEZE WARNING FOR SATURDAY NIGHT...BUT NO HEADLINES AT
THIS POINT AS WE ALREADY HAVE FREEZE HEADLINES FOR TONIGHT AND
FRIDAY NIGHT.
A RETURN OF MUCH MILDER WEATHER WILL BE SEEN FROM SUNDAY INTO THE
EARLY PORTION OF NEXT WEEK AS HEIGHTS BUILD OVER THE REGION. HIGHS
BY MONDAY WILL LIKELY CLIMB BACK TO AROUND 70. HOWEVER...AS
ISENTROPIC ASCENT INCREASES MONDAY INTO MONDAY NIGHT...RAIN CHANCES
WILL BE ON THE INCREASE. BEST RAIN CHANCES WILL COME MONDAY NIGHT
INTO EARLY TUESDAY AS A SHORTWAVE PUSHES ACROSS THE
REGION...DRAGGING A COLD FRONT SOUTHEAST. HAVE BUMPED POPS UP TO
CATEGORICAL WITH GOOD MODEL AGREEMENT. RAIN SHOULD EXIT BY TUESDAY
AFTERNOON...WITH THE REMAINDER OF THE EXTENDED FEATURING DRY
WEATHER. SOME MODEL DISAGREEMENT TOWARDS THE END OF THE EXTENDED
NEAR THURSDAY...AS ECMWF BRINGS PRECIP BACK INTO THE AREA...BUT GFS
IS MORE SUPPRESSED WITH THIS SYSTEM. FOR NOW WILL JUST GO WITH SOME
LOW POPS COMING BACK INTO THE AREA.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CEILINGS OWING TO SHRA AHEAD OF A SECONDARY TROUGH AXIS WILL
REMAIN IN PLACE THROUGH MUCH OF THE DAY THROUGH TONIGHT. ISOLATED
THUNDER IS ALSO POSSIBLE...BUT CONFIDENCE WITHIN 5 NAUTICAL MILES
OF ANY TAF SITE NOT HIGH ENOUGH TO WARRANT MENTION FOR NOW.
STRONG PRESSURE GRADIENT WILL MAINTAIN 10-20 MPH SUSTAINED
WEST/SOUTHWEST WINDS WITH GUSTS OF UP TO 30 MPH POSSIBLE. SHRA
MAY ALLOW FOR HIGHER INTERMITTENT GUSTS.
WESTERLY WINDS WILL PICK UP AGAIN TOWARD THE END OF THE TAF PERIOD
FRIDAY MORNING/EARLY AFTERNOON...BUT WILL REFRAIN FROM FURTHER
PREVAILING GROUPS GIVEN UNCERTAINTY IN LIFTING/MIXING OUT OF MVFR
CEILINGS.
SOME IFR CEILINGS WILL BE POSSIBLE MAINLY ACROSS THE HIGHER
ELEVATIONS OF THE MOUNTAINS BEHIND THE FRONT. HAVE INSERTED IFR
CEILINGS FOR KEKN FROM 03-11Z AS SNOW SHOWERS DEVELOP IN WAKE OF
THE COLD FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: TIMING OF MVFR CIGS/VSBY MAY FLUCTUATE AS
-SHRA MOVE THROUGH...AND MAY IMPROVE FASTER THAN CURRENTLY
FORECAST BEFORE ARRIVAL OF REINFORCING COLD FRONT. MVFR CONDITIONS
MAY LINGER LONGER FRIDAY WITH UPSLOPE FLOW IN PLACE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H M M M H H H H
HTS CONSISTENCY H H M M M M M M H H H H
BKW CONSISTENCY H H H H H H H H H M M H
EKN CONSISTENCY H H H M M M M M H H H H
PKB CONSISTENCY H H M M M H H H H H H H
CKB CONSISTENCY H H M M M M M H H H H H
AFTER 18Z FRIDAY...
IFR OR LOWER POSSIBLE LATER FRIDAY INTO SATURDAY AS RAIN AND SNOW
PUSH THROUGH FROM THE NORTHWEST...ESPECIALLY IN THE HIGHER TERRAIN
OF WEST VIRGINIA WHERE SNOW MAY BE HEAVIER.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR WVZ005>011-013>020-024>034-039-040.
OH...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR OHZ066-067-075-076-083>087.
FREEZE WARNING FROM 2 AM TO 10 AM EDT FRIDAY FOR OHZ066-067-
075-076-083>087.
KY...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR KYZ101>103-105.
FREEZE WARNING FROM 2 AM TO 10 AM EDT FRIDAY FOR KYZ101>103-
105.
VA...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR VAZ003-004.
&&
SYNOPSIS...JCG
NEAR TERM...JCG
SHORT TERM...JCG
LONG TERM...KAS
AVIATION...JCGHazardous weather outlook, Apr 7, 4:25 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 425 AM EDT THU APR 7 2016 VAZ003-004-WVZ005>011-013>020-024>034-039-040-080830- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-UPSHUR-BARBOUR- 425 AM EDT THU APR 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOWLAND TEMPERATURES IN THE LOW TO UPPER 20S ARE EXPECTED SATURDAY NIGHT. FREEZE WATCHES AND WARNINGS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>038-046-047-080830- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 425 AM EDT THU APR 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UPSLOPE SNOW SHOWERS FOR THE HIGHER MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY MAY BRING ACCUMULATING SNOWS TO THE HIGHER TERRAIN. SNOW ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-080830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- 425 AM EDT THU APR 7 2016 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. IN ADDITION...LOWLAND TEMPERATURES IN THE LOW TO UPPER 20S ARE EXPECTED SATURDAY NIGHT. FREEZE WATCHES AND WARNINGS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 12:33 AM EDT | Special Weather Statement | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 4 hr |
| Apr 7, 3:21 AM EDT | Freeze Watch | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 12 hr |
| Apr 7, 3:47 PM EDT | Freeze Warning | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 18 hr |
Nearby
Freeze Watches in West Virginia, 2016Freeze Watches in Ohio, 2016Freeze Watches in Kentucky, 2016Every freeze watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.